The Medicines and Healthcare products Regulatory Agency (MHRA) is assessing the link between pholcodine, a cough remedy, and the risk of serious allergic reactions to neuromuscular blocking agents (NMBAs) used in anaesthesia, The Pharmaceutical Journal has learned.
The European Medicines Agency (EMA) announced on 2 September 2022 that it had also started a review of pholcodine-containing medicines following preliminary results of a study carried out in France.
The ‘Allergy to Neuromuscular Blocking Agents and Pholcodine Exposure’ (ALPHO) study, first published in 2014, found that taking pholcodine up to 12 months before general anaesthesia may increase the risk of having an NMBA-related anaphylactic reaction.
The study was carried out as a condition to the marketing authorisations of pholcodine-containing medicines following a previous safety review in 2011.
At the time, the EMA’s Committee for Medicinal Products for Human Use found no firm evidence that use of pholcodine may put people at risk of developing anaphylactic reactions to NMBAs and recommended that another study should be carried out to investigate this risk in people taking pholcodine.
The results from the ALPHO study have led the French medicines agency to suspend the use of pholcodine-containing medicines in France.
Pholcodine, which is available to buy over the counter, is used to treat dry coughs in adults and children. It is marketed under various names, including Day and Night Nurse, Cold and Flu Day Liquid and Covonia.
The medicine works directly in the brain, depressing the cough reflex by reducing the nerve signals that are sent to the muscles involved in coughing.
A spokesperson for the MHRA told The Pharmaceutical Journal: “We keep the safety of all medicines under close review to ensure that the benefits outweigh any risks — the safety of the public is our top priority.
“We are reviewing the available evidence to assess whether there is a link between the use of pholcodine-containing cough, cold and flu remedies and the risk of serious allergic reactions, such as anaphylaxis, to NMBAs, which are used to prevent patient movement under general anaesthesia. We will provide any further advice as appropriate.”
The spokesperson said that it had not yet received any Yellow Card reports of serious allergic reactions to NMBAs in UK patients who have taken pholcodine containing products prior to surgery.
However, it advised that “patients who are due to undergo anaesthesia at any time (such as surgery) should inform their anaesthetist if they have taken pholcodine in the past 12 months”.
William Harrop-Griffiths, vice president of the Royal College of Anaesthetists, welcomed the review of the possible link between pholcodine consumption and severe allergic reactions to some drugs used in anaesthesia.
“The report of the Sixth National Audit Project (NAP6) of the Royal College of Anaesthetists, published in 2018, examined life-threatening allergic reactions during anaesthesia and surgery, and noted that ‘research on population sensitisation by pholcodine is needed’,” he added.
“In view of research published since NAP6, the performance of a comprehensive review is therefore timely.
“The NAP6 report recommended that ‘if a causal association (between pholcodine and anaphylaxis) is confirmed, withdrawal of pholcodine-containing medicines from the UK market should be considered’.”
In 2015, anaesthetists in Australia and New Zealand campaigned for pholcodine-containing cough medicines to become prescription-only products following ongoing concerns that the medicines may trigger a potentially fatal anaphylactic reaction to neuromuscular blocking drugs.
Claire Frank, surgery and theatres pharmacist at Betsi Cadwaladr University Health Board and member of the UK Clinical Pharmacy Association Surgery and Theatres Committee, said she remembered reading about the potential for allergic reactions with NMBAs following pholcodine exposure and the calls to reclassify pholcodine in Australia and New Zealand as a result of this.
“If I recall correctly I discussed it with the consultant lead for perioperative medicine within my trust at the time and he felt it would be tricky to reliably identify individuals who had taken pholcodine in the past 12 months, partly because 12 months is a long time to recall and partly because there are so many OTC preparations patients may not know if the cough medication they took contained pholcodine or not,” she added.
“Given the safety review we will now need to look if there are ways we can support patients with this prior to elective surgery.”
In 2007, the products were withdrawn from sale in Norway. Follow-up research found that after the products were withdrawn from sale, the number of fatal allergic reactions to muscle relaxants fell.